February 8, 2021
Street Drugs in Boulder County Found to Contain Fentanyl
For those who may not have seen it, this is a repeat of the press release in English that was sent the morning of Saturday, Feb. 6. It contains the same information as the Spanish-language release sent earlier today.
Boulder County, CO - Boulder County, CO – Boulder County Public Health was notified on Thursday, February 4 of street drugs tainted with fentanyl in Boulder County. They are Xanax and Oxycodone 30 mg pills that are currently being circulated in the community, most probably from Mexico.
The pills contain fentanyl and pose an increased risk to the community, especially youth. Fentanyl is 50 - 100 times more potent than heroin, and significantly increases the risk of death from accidental overdose.
Each day in the United States, more than 100 people die as a result of drug overdose. Rates of drug overdose have increased dramatically in the past decade, with drug overdose surpassing motor vehicle accidents as the leading cause of accidental death.
“Anyone who may use street drugs, or knows someone who does, should keep Naloxone (an overdose reversal drug) with them at all times,” said Trina Faatz of the Boulder County Substance Use Advisory Group. “And, if possible, avoid using alone, or inform someone that they will be using.”
Signs of overdose include:
- Not responsive to sound or pain, such as a sternum rub
- Not breathing
- Blue lips or fingertips
- Loud gurgling sounds
Naloxone, also known as Narcan, can reverse the effects of a drug overdose from opiates, including heroin and prescription opiates, such as Percocet or Oxycontin. Overdose prevention kits are available from Boulder County Public Health as well as some local pharmacies, without a prescription. Visit BoulderCountyNarcan.org for a map of pharmacies that carry it.
Videos of how to use naloxone are available at BoulderCountyWorks.org and on the OpiRescue phone app.
While Naloxone (or Narcan) can reverse the effects of an overdose caused by heroin or other opioids, multiple doses may be needed if the potency of the drug is very strong. Combining other drugs or alcohol with heroin increases the risk of overdose. The risk of overdose is higher when tolerance is low; tolerance decreases after even short periods of not using.